MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, INC. MEGADYNE; ELECTROSURGICAL DISPERSIVE ELECTRODE

ETHICON ENDO-SURGERY, INC. MEGADYNE; ELECTROSURGICAL DISPERSIVE ELECTRODE
Model Number RS271A30
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Full thickness (Third Degree) Burn (2696)
Date of Event 12/16/2022
Type of Reportable Event Serious Injury
Event or Problem Description
On january 10th, 2023 we have been informed about an incident involving a dispersive electrode.A robotic assisted total laparoscopic hysterectomy, bilateral salpingectomy, excision, and fulguration of endometriosis procedure was performed at (b)(6) in the us.A megadyne dispersive electrode catalog number 0855c (our model rs271a30) and an unknown erbe generator equipped with a cqms has been used.It is unknown whether and how the placement site for the dispersive electrode was prepped.The dispersive electrode was placed on the left thigh.The patient was put in allen stirrup position.The generator setting was 3/3/3.When the dispersive electrode was removed a burn (3 eschars) underneath the electrode was discovered.A photo of the involved electrode was provided, showing two burnt areas at diagonally opposed corners of the gel area (left top and right bottom when facing the gel side).The injury was treated with a hydrocolloid occlusive dressing.No further information was provided on the body type/weight of the patient, whether the placement site was prepped, the precise position and orientation of the dispersive electrode relative to the surgical area, the duration of the procedure and the activation cycle despite repeated requests.The dispersive electrode involved in the incident was kept by the hospital, however, they deny to provide it for further investigation.
 
Additional Manufacturer Narrative
Retained samples of the same lot have been inspected visually and electrically.Mechanical tests were performed on 3 retained samples of the same lot.All tested samples were found to perform within limits.No faults were detected.We have requested for the involved device for further investigation and pictures showing the patient injury and have been informed that: "i honestly don't know why the account won't supply the pictures.They are not required to do so and they have not indicated to us why.The sample also is not being returned and no indication was given to us why.Here is info from the account on location: patient was schedule robotic hysterectomy.Completed and done.Patient had burn on her leg.One the left thigh.Appeared to be from bovie pad, charring on the actual pad, the burn mark was same shape of the pad.They removed the pad and found the burn." despite repeated requests neither the involved device has been made available to us for a further investigation nor further information on the injury and the usage of the dispersive electrode has been provided.We have required further information as outlined.No conclusion can be drawn so far.We will provide a follow up report once we receive further information.
 
Event or Problem Description
On january 10th, 2023 we have been informed about an incident involving a dispersive electrode.A robotic assisted total laparoscopic hysterectomy, bilateral salpingectomy, excision, and fulguration of endometriosis procedure was performed at (b)(6) in the us.A megadyne dispersive electrode catalog number 0855c (our model rs271a30) and an unkown erbe generator equipped with a cqms has been used.It is unknown whether and how the placement site for the dispersive electrode was prepped.The dispersive electrode was placed on the left thigh.The patient was put in allen stirrup position.The generator setting was 3/3/3.When the dispersive electrode was removed a burn (3 eschars) underneath the electrode was discovered.A photo of the involved electrode was provided, showing two burnt areas at diagonally opposed corners of the gel area (left top and right bottom when facing the gel side).The injury was treated with a hydrocolloid occlusive dressing.No further information was provided on the body type/weight of the patient, whether the placement site was prepped, the precise position and orientation of the dispersive electrode relative to the surgical area, the duration of the procedure and the activation cycle despite repeated requests.The dispersive electrode involved in the incident was kept by the hospital, however, they deny to provide it for further investigation.
 
Additional Manufacturer Narrative
Retained samples of the same lot have been inspected visually and electrically.Mechanical tests were performed on 3 retained samples of the same lot.All tested samples were found to perform within limits.No faults were detected.We have requested for the involved device for further investigation and pictures showing the patient injury and have been informed that: "i honestly don't know why the account won't supply the pictures.They are not required to do so and they have not indicated to us why.The sample also is not being returned and no indication was given to us why.Here is info from the account on location: patient was schedule robotic hysterectomy.Completed and done.Patient had burn on her leg.One the left thigh.Appeared to be from bovie pad, charring on the actual pad, the burn mark was same shape of the pad.They removed the pad and found the burn." despite repeated requests neither the involved device has been made available to us for a further investigation nor further information on the injury and the usage of the dispersive electrode has been provided.We have requested further information as outlined in section h5 but none have been received.On february 17th, 2023 we have been informed that: "there is no more information to share about this file.There is no device returning.This file will be closed soon on our end." no conclusion can be drawn what might have caused the claimed incident.We therefore also close the investigation and the report.

Brand Name
MEGADYNE
Common Device Name
ELECTROSURGICAL DISPERSIVE ELECTRODE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, INC.
4545 creek road
cincinnati OH 45242
Manufacturer (Section G)
LEONHARD LANG GMBH
archenweg 56
innsbruck, tirol 6020
AU   6020
Manufacturer Contact
bernhard ladner
archenweg 56
innsbruck, tirol 6020
AU   6020
MDR Report Key16319428
Report Number8020045-2023-00001
Device Sequence Number20994074
Product Code GEI
UDI-Device Identifier39005531507778
UDI-Public(01)39005531507778
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K063161
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 02/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model NumberRS271A30
Device Catalogue Number0855C
Device Lot Number220513-2402
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/10/2023
Supplement Date Received by Manufacturer01/10/2023
Initial Report FDA Received Date02/08/2023
Supplement Report FDA Received Date02/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/13/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
STYLET.
Outcome Attributed to Adverse Event Other;
Patient Age39 YR
Patient SexFemale